11 doctors weighed in:

I have horrible discoloring of my teeth that my dentist said came from my mother taking tetracycline while pregnant with me. What might she have had/?

11 doctors weighed in
Dr. James Ferguson
Pediatrics
4 doctors agree

In brief: Doesn't make sense

While your baby teeth may have been stained during formation late in pregnancy, the permanent teeth would not.
Staining of your permanent teeth would only occur from exposures or events that occur during their formation. Tetracycline given to you might, but its use in kids was minimal after the 60's.

In brief: Doesn't make sense

While your baby teeth may have been stained during formation late in pregnancy, the permanent teeth would not.
Staining of your permanent teeth would only occur from exposures or events that occur during their formation. Tetracycline given to you might, but its use in kids was minimal after the 60's.
Dr. James Ferguson
Dr. James Ferguson
Thank
Dr. Kenneth Cheng
Family Medicine
4 doctors agree

In brief: An infection

Tetracycline is an older antibiotic that was commonly used for a variety of infections.
It does have the side effect of staining the teeth during development. See your dentist to find out what treatment options might be available to you.

In brief: An infection

Tetracycline is an older antibiotic that was commonly used for a variety of infections.
It does have the side effect of staining the teeth during development. See your dentist to find out what treatment options might be available to you.
Dr. Kenneth Cheng
Dr. Kenneth Cheng
Thank
Dr. R Thomas
Dentistry
1 doctor agrees

In brief: Teeth staining

The staining you have that the dentist described is called tetracycline staining.
It is caused from taking the antibiotic tetracycline while your teeth were developing. This is internal to your teeth. You might be able to lessen te effect with diligent whitening or most likely with crown or veneers.

In brief: Teeth staining

The staining you have that the dentist described is called tetracycline staining.
It is caused from taking the antibiotic tetracycline while your teeth were developing. This is internal to your teeth. You might be able to lessen te effect with diligent whitening or most likely with crown or veneers.
Dr. R Thomas
Dr. R Thomas
Thank
Dr. Kyle Shank
Dentistry

In brief: Does it matter?

I wouldn't worry about it.
There are hundreds of reasons a tetracyclineay have been prescribed. It also may have been prescribed to you, not mom. Most people who have staining from these meds were prescribed them during childhood while the teeth were forming. Why you were given it is anyone's guess at this point. I would put the effort into fixing the discoloration instead (crowns/veneers likely).

In brief: Does it matter?

I wouldn't worry about it.
There are hundreds of reasons a tetracyclineay have been prescribed. It also may have been prescribed to you, not mom. Most people who have staining from these meds were prescribed them during childhood while the teeth were forming. Why you were given it is anyone's guess at this point. I would put the effort into fixing the discoloration instead (crowns/veneers likely).
Dr. Kyle Shank
Dr. Kyle Shank
Thank
Get help from a real doctor now
Dr. Cindy Juster
Board Certified, Pediatrics
32 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors